Michigan, 2011

Hail and Damaging Winds in Michigan, June 8, 2011

June 8, 2011 · NWS GRR · 8 events in 8 counties and zones

During the evening hours, thunderstorms began to initiate in a moderate to strongly unstable environment along a southwest to northeast oriented surface cold front located in Wisconsin and extending into the Upper Peninsula of Michigan. The storms quickly grew upscale into a linear MCS and raced to the east toward Lake Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

During the evening hours, thunderstorms began to initiate in a moderate to strongly unstable environment along a southwest to northeast oriented surface cold front located in Wisconsin and extending into the Upper Peninsula of Michigan. The storms quickly grew upscale into a linear MCS and raced to the east toward Lake Michigan. The convective system began to come ashore in lower Michigan during the late evening hours. The storms from Muskegon County to the north maintained their strength and produced numerous reports of widespread tree damage and a few reports of large hail, though storms along the line southward from Muskegon County weakened significantly as they approached the Michigan shores. However, widespread wind damage was still observed with a very strong gust front that advanced quickly ahead of the leading line of convection. The gust front produced winds of 50 to over 60 miles per hour and numerous reports of downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 8, 6:35 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 8, 6:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO IN SHORT TERM
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
735 PM EDT WED JUN 8 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(347 PM EDT WED JUN 8 2011)
A COLD FRONT WILL MOVE IN TONIGHT AND BRING SOME THUNDERSTORMS. SOME
OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
COOLER WEATHER WILL FOLLOW FOR THURSDAY. SHOWERS AND THUNDERSTORMS
WILL RETURN FOR FRIDAY AND SATURDAY...WITH FAIR WEATHER RETURNING BY
SUNDAY.

&&

.SHORT TERM...(347 PM EDT WED JUN 8 2011)
(TONIGHT THROUGH THURSDAY NIGHT)
SCATTERED STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS EVENING AS
SFC TROUGH ADVANCES INTO LOWER MICHIGAN. TIMING AND COVERAGE OF
CONVECTION REMAIN QUITE NEBULOUS BUT CHANCES FOR STORMS ARE
INCREASING BY THE EVENING AS THE THE CAPPING INVERSION WEAKENS.
THERE STILL SHOULD BE PLENTY OF SFC BASED INSTABILITY AS THE CIN
DECREASES AND CAPES REMAIN ABOVE 1000 THROUGH THE EVENING HOURS.

AS FOR STORM MODE...WE HAVE SEEN MULTICELL STORMS FORM TODAY TO THE
NORTH AND WEST OF THE FORECAST AREA AND QUICKLY EVOLVE INTO LINEAR
SEGMENTS. EXPECT THE SAME SORT OF EVOLUTION TO ANY STORMS THAT GET
GOING ACROSS THE FORECAST AREA TONIGHT AS UNIDIRECTIONAL SHEAR
PROFILES ARE NOTED ON MODEL SOUNDINGS. SO THE MAIN THREAT WILL BE
ISOLATED WIND DAMAGE AND LARGE HAIL. ONCE AGAIN...TIMING AND
COVERAGE IS VERY UNCERTAIN AS THERE IS WIDE VARIATION IN EACH
SUCCESSIVE MODEL RUN...INCLUDING THE 20 KM WRF AND HRRR RUC.

THE STORMS SHIFT SOUTH OVERNIGHT AND SHOULD BE WEAKENING AS
INSTABILITY DECREASES AND THE COLD FRONT REACHES THE SOUTHERN
FORECAST AREA. SOME SHOWERS COULD LINGER INTO THE MORNING ACROSS THE
SOUTHERN ZONES AS THE FRONT SLOWS DOWN BUT DRIER AIR WILL EVENTUALLY
MAKE IT DOWN THERE BY LATE MORNING. WILL HAVE A DRY FORECAST FOR
THURSDAY AFTERNOON. SOME QUESTION AS TO LOW CLOUD EXTENT AS SOME LOW
LEVEL MOISTURE MAY REMAIN THROUGH THE AFTERNOON UNDER SHALLOW
INVERSION ESPECIALLY ACROSS THE SOUTH.

MOISTURE IS ALREADY RETURNING NORTH BY THURSDAY NIGHT AS A SFC LOW
RIDES ALONG THE FRONT. SHOWERS AND THUNDERSTORMS COULD BREAK OUT
ACROSS THE SOUTHWEST FORECAST AREA LATE THURSDAY NIGHT.

&&

.LONG TERM...(347 PM EDT WED JUN 8 2011)
(FRIDAY THROUGH WEDNESDAY)
FORECAST CONCERNS DURING THE EXTENDED PERIOD DEAL WITH CONVECTIVE
POTENTIAL FRIDAY INTO SATURDAY.

THE GFS CONTINUES TO LAG THE ECMWF AND NAM WRT THE LOW MOVING
THROUGH LOWER MICHIGAN. THE COLD FRONT PASSING THROUGH THE CWA LATER
TONIGHT WILL STALL OVER THE OHIO VALLEY BEFORE BEING PUSHED NORTH
LATE THURSDAY NIGHT AND FRIDAY BY A LOW ON THE FRONTAL BOUNDARY.
THIS LOW IS PROGD BY THE MODELS TO MOVE INTO LOWER MICHIGAN BY
FRIDAY AFTERNOON. SO I BELIEVE WE/LL SEE SHOWERS AND STORMS DEVELOP
FRIDAY MORNING AND CONTINUE THROUGH THE AFTERNOON. BOTH THE NAM AND
GFS SHOW 55-65KTS BULK SHEAR FRIDAY AND CONSIDERABLE ELEVATED
INSTABILITY. WE/LL NEED TO WATCH OUT FOR STRONG/SVR STORMS AS THE
WARM FRONT PUSHES NORTH...ESPECIALLY NEAR THE FRONTAL BOUNDARY WHERE
WE COULD SEE A FEW SPINUPS.

THE LOW WILL MOVE EAST TO ONTARIO FRIDAY NIGHT AND EARLY SATURDAY
AND WE/LL SEE CHANCES FOR PCPN DECREASE ACCORDINGLY AS HIGH PRESSURE
QUICKLY BUILDS IN BEHIND IT. THAT WILL LEAD TO DRY WX SATURDAY NIGHT
THROUGH MONDAY NIGHT. AS THE HIGH MOVES EAST EARLY NEXT
WEEK...ANOTHER LOW WILL MOVE FROM THE PLAINS TOWARD THE GREAT LAKES
INCREASING TSRA CHANCES AGAIN.

&&

.AVIATION...(735 PM EDT TUE JUN 7 2011)
SCATTERED THUNDERSTORMS WILL BE OVER THE AREA TONIGHT AS THE SFC
COLD FRONT DROPS DOWN FROM THE SOUTH. WILL CARRY VCTS/CB THROUGH
ABOUT 06Z AT MKG AND GRR AND FROM ROUGHLY 03Z TO 09Z FOR TERMINALS
SOUTH AND EAST OF GRR. WILL AMEND FOR LOWER CONDITIONS LATER IF IT
APPEARS STORMS WILL DIRECTLY IMPACT A TERMINAL FOR AN APPRECIABLE
AMOUNT OF TIME.

COLD FRONTAL PASSAGE AND PERIOD OF LIGHTER WINDS MAY BRING A FEW
HOURS OF MVFR OR PERHAPS IFR CIGS/VSBYS LATE TONIGHT AND EARLY
THURSDAY. WINDS WILL SHIFT TO THE NORTH BEHIND THE FRONT BUT SHOULD
BE UNDER 12 KNOTS.

TSTMS MAY FLARE UP AGAIN THURSDAY AFTERNOON NEAR JXN..  OTHERWISE IT
SHOULD BE A PREDOMINATELY VFR DAY ONCE ANY MORNING LOW CLOUDS LIFT.

&&

.MARINE...(216 PM EDT WED JUN 8 2011)
SOUTHWEST WINDS WILL GUST OVER 20 KNOTS TONIGHT. SCATTERED
THUNDERSTORMS COULD BRING GUSTS OVER 40 KNOTS THIS EVENING. WINDS
WILL SWITCH TO THE NORTH OVERNIGHT AND GUST TO 20 KNOTS ON THURSDAY.
WAVES WILL BUILD TO GREATER THAN 4 FEET ON THURSDAY.

&&

.HYDROLOGY...(216 PM EDT WED JUN 8 2011)
ONLY ISOLATED TO SCATTERED HEAVY RAIN IS EXPECTED WITH THE STORMS
TONIGHT SO RIVER LEVELS SHOULD NOT BE AFFECTED. MORE WIDESPREAD RAIN
IS POSSIBLE FRIDAY AND FRIDAY NIGHT...AND IT COULD BE HEAVY IN THE
KALAMAZOO RIVER BASIN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY IN EFFECT FOR THE ENTIRE NEARSHORE THROUGH
     THURSDAY.

&&

SYNOPSIS:    OSTUNO
SHORT TERM:  OSTUNO
LONG TERM:   93
AVIATION:    MEADE
MARINE:      OSTUNO
HYDROLOGY:   OSTUNO
Hazardous weather outlook, Jun 8, 1:02 PM EST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
202 PM EDT WED JUN 8 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-090915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
202 PM EDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. DAMAGING
WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. THESE STORMS WILL ALSO
BRING FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. STORM MOTION
WILL BE EAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY RAIN IS POSSIBLE FRIDAY AND SATURDAY. SEVERE WEATHER MAY BE
POSSIBLE AS WELL ACROSS SOUTHERN LOWER MICHIGAN IF THE WARM FRONT
LIFTS NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LMZ844>849-090915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
202 PM EDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THERE WILL BE A HIGH RISK FOR RIP CURRENTS.

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT.

THUNDERSTORMS COULD PRODUCE GUSTY WINDS...LARGE HAIL AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT THROUGH
THURSDAY.

THUNDERSTORMS COULD RETURN TO THE REGION FRIDAY INTO SATURDAY.

OSTUNO

In the hours before

Special weather statement, Jun 8, 5:15 PM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
615 PM EDT WED JUN 8 2011

MIZ043>045-050-051-082315-
MECOSTA-MONTCALM-MUSKEGON-NEWAYGO-OCEANA-
615 PM EDT WED JUN 8 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR FERRY...MOVING EAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  NEWAYGO...            SHELBY...             BITELY...
  FREMONT...            WHITE CLOUD...        FERRY...
  ELBRIDGE...           NEW ERA...            HESPERIA...
  ROTHBURY...           WALKERVILLE...        NEWYAGO STATE PARK...
  GOODWELL TWP...       HOME TWP...           REEMAN...
  WOODLAND PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4369 8639 4381 8552 4334 8554 4351 8640
TIME...MOT...LOC 2215Z 272DEG 41KT 4359 8624

JK
Local storm report, Jun 8, 6:12 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
712 PM EDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             BITELY                  43.75N 85.86W
06/08/2011  E0.25 INCH       NEWAYGO            MI   BROADCAST MEDIA

&&

MKALEMBK
Special weather statement, Jun 8, 6:46 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
746 PM EDT WED JUN 8 2011

MIZ037-038-043-044-090045-
LAKE-MASON-NEWAYGO-OCEANA-
746 PM EDT WED JUN 8 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST SOUTHWEST OF LUDINGTON...MOVING
EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  LUDINGTON...          BALDWIN...            HOME TWP...
  HAWKINS...            LOGAN TWP...          SUMMIT TWP...
  BRANCH...             WALHALLA...           CUSTER...
  SCOTTVILLE...         PINORA TWP...         SWEETWATER TWP...
  LAKE TWP...           NIRVANA...            IDLEWILD...
  CHASE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4401 8556 4375 8556 4380 8644 4385 8644
      4399 8648
TIME...MOT...LOC 2345Z 271DEG 36KT 4390 8649

MEADE
Local storm report, Jun 8, 7:00 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
800 PM EDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             LUDINGTON               43.96N 86.45W
06/08/2011  E0.25 INCH       MASON              MI   TRAINED SPOTTER

&&

MKALEMBK
Local storm report, Jun 8, 7:31 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
831 PM EDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             BIG RAPIDS              43.70N 85.48W
06/08/2011  E0.25 INCH       MECOSTA            MI   TRAINED SPOTTER

&&

MKALEMBK
Special weather statement, Jun 8, 7:33 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
833 PM EDT WED JUN 8 2011

MIZ037-038-090130-
LAKE-MASON-
833 PM EDT WED JUN 8 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST NORTH OF CUSTER...MOVING EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  BALDWIN...            LUTHER...             BRANCH...
  WALHALLA...           CUSTER...             FOUNTAIN...
  SCOTTVILLE...         SAUBLE TWP...         PINORA TWP...
  SWEETWATER TWP...     NIRVANA...            IDLEWILD...
  CHASE...              MILLERTON...          TALLMAN...
  PEACOCK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4408 8556 4384 8556 4391 8631 4409 8629
TIME...MOT...LOC 0032Z 274DEG 36KT 4399 8616

MEADE

The radar

The Grand Rapids radar (KGRR), 126 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lake

When
June 8, 9:00 PM EST
Where
Lake County, 1.47 mi SSE of Wolf Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.010, -85.840

The storms that moved through Lake County produced reports of tree damage and subsevere hail. The hardest hit location appeared to be near the Wolf Lake area, where trees and power lines were downed and a report of hail estimated at 0.88 inch diameter fell.

Thunderstorm Wind, Clare

When
June 8, 9:30 PM EST to 9:45 PM EST
Where
Clare County, 3 mi WSW of Temple to 3 mi WNW of Lake George
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.013, -85.086

Numerous trees were reported downed county wide, with the most noteworthy tree damage observed in a path from approximately 3 miles west southwest of Temple to 3 miles west northwest of Lake George as deduced by an NWS Storm Survey team. The area surrounding Little Norway Lake appeared to have sustained the most significant damage, with hundreds of trees uprooted or snapped which caused blocked roadways and power outages. Two homes on the lake had trees that had fallen upon them.

Hail, Oceana

When
June 8, 10:15 PM EST
Where
Oceana County, 0.85 mi NE of Shelby
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
43.610, -86.360

Broadcast media relayed a report of golf ball sized hail that fell within the village of Shelby with the passage of the storms.

Hail, Mecosta

When
June 8, 10:25 PM EST
Where
Mecosta County, 3.3 mi ENE of Paris
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.790, -85.440

A report of large hail of 1.5 inches was reported in northern Mecosta County along with a measure wind gust of 43 miles per hour by a trained spotter. Additionally, trees and power lines were reported to be down countywide by the Mecosta County Road Commission, particularly near the Big Rapids area.

Thunderstorm Wind, Allegan

When
June 8, 10:35 PM EST to 11:05 PM EST
Where
Allegan County, 0.69 mi N of Douglas to 0.51 mi W of Allegan
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.660, -86.200

As a strong gust front swept across the county, numerous trees and branches were reported down countywide by both law enforcement and trained spotters. Some roads were blocked by fallen trees and had to be cleared by the county Road Commission. Additionally, some scattered power outages were observed.

Thunderstorm Wind, Ottawa

When
June 8, 10:47 PM EST
Where
Ottawa County, 0.51 mi E of Holland
Measured
57 kt (66 mph) measured gust
Reported by
Amateur Radio
Coordinates
42.780, -86.110

As storms came upon shore, a wind gust of 66 miles per hour was observed at the Holland State Park. Further inland, a measured wind gust of 47 miles per hour was recorded on the campus of Grand Valley State University in Allendale.

Thunderstorm Wind, Muskegon

When
June 8, 11:07 PM EST
Where
Muskegon County, Twin Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.370, -86.170

A trained spotter near Twin Lake estimated wind speeds up to 60 mph with the passage of the storm which downed numerous tree branches. Additionally, the Muskegon GLERL observation site reported a wind gust of 54 mph just a short time before the report from Twin Lake.

Thunderstorm Wind, Calhoun

When
June 8, 11:39 PM EST to 11:41 PM EST
Where
Calhoun County, 1.26 mi WNW of Springfield Place
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.305, -85.224

A gust front surged well ahead of a weakening line of convection, and as it swept through Calhoun county, a trained spotter measured a 66 mph wind gust on a hand held anemometer at 24th street and Territorial. Additionally, the ASOS weather station located 1 mile NW of Battle Creek measured a wind gust of 51 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302628, 302704, 302702, 302657, 302283, 302696, 302670, 302727.